We described a patient with extensive dissection at four cervical arteries, which includes bilateral VA and ICAs after use of steroid to treat peripheral type facial palsy. Multiple CeADs are observed from ~ 15% of all CeADs. Mostly, multiple CeAD involved two vessels, whereas ~ 1% involved three cervical arteries, and only 0.1% demonstrated quadruple CeAD [5, 8].
It is well-known that a systemic factor – infection - may precede multiple CeAD [8, 9]. Interestingly, a history of preceding infection was associated with multiple CeADs, whereas a history of recent trauma, which may act more locally, was not . Our patient had a history of peripheral type facial palsy, which is also considered to be triggered by viral infections . But, it is not clearly verified whether there is an association between peripheral type facial palsy and CeAD. In the other hand, the initial left facial palsy may have been associated with the left distal ICA dissection which may have been occurred before the ischemic event, rather than by Bell’s palsy. There were several case reports reporting ipsilateral peripheral type facial palsy due to distal ICA dissection, explained by disruption of anomalous nutrient artery and/or nerve ischemia due to a transient or permanent interruption of the blood supply by compression of the vasa nervorum originating from the intracranial carotid artery [12,13,14]. This vascular theory, explaining facial palsy in those with ICA dissection by ischemia, may be supported by several reports of facial palsy occurring during intra-arterial procedures .
Our patient also received steroid for two weeks before dissection. Several reports demonstrate that even a short use of steroid may trigger arterial dissections of aorta or coronary arteries [16, 17]. Steroids increase blood pressure and increases blood vessel fragility by its negative effect on collagen formation and connective tissue strength . Previously a patient with VA dissection after the use of anabolic steroid was reported, but was not a case of multiple CeAD . There may be a chance that a preceding left ICA dissection caused peripheral type facial palsy, and the use of steroid with uncontrolled hypertension may have aggravated the dissection into multiple CeADs.
In our case, antiplatelet agent was used to prevent further ischemic event. Because the dissections were located intracranial, extension of dissections to the adventitia may cause subarachnoid hemorrhage. From a previous study comparing antiplatelet agent and anticoagulation, there was no difference in terms of efficacy . Stenting or angioplasty can be considered when disruption of flow is observed, but as the dissection occurred in multiple sites, at an eloquent area and without clinical worsening or fluctuations, medical treatment was preferred .
The first two weeks after dissection shows the highest risk of stroke . Therefore, early diagnosis and symptom detection of dissection may be critical. Peripheral type facial palsy may be an unusual presentation of ICA dissection. It is unclear whether the peripheral type facial palsy was induced by Bell’s palsy due to viral infection or dissection in our patient. However, considering that steroid can induce or aggravate arterial dissection, use of steroid in patients with peripheral type facial palsy, especially in those with retro-orbital headache may need caution with detailed vascular imaging to rule out ICA dissection.